Iowa, 2010

Lightning Strike in Iowa, September 20, 2010

September 20, 2010 · NWS DVN · 1 event in 1 county or zone

A thunderstorm moved across Lowden, IA during the early morning hours of September 20. Several homes in town sustained lightning damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A thunderstorm moved across Lowden, IA during the early morning hours of September 20. Several homes in town sustained lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 19, 7:11 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Sep 19, 7:11 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT SUN SEP 19 2010

.UPDATE...
A VERY SUBTLE SHORT WAVE CROSSING CENTRAL IOWA HAS FORMED
CONVECTION NOW LINED UP ALONG I-35. THIS IS IN A GENERAL WARM
ADVECTION REGIME...SUPPORTED BY ELEVATED MUCAPE VALUES AROUND
1000. WITH MOISTURE POSITIONED JUST SOUTH OF IOWA...THIS MAY
CONTINUE TO EXPAND WITH TIME. I HAVE SLIGHTLY BUMPED UP POPS ALONG
THE SAME AXIS AS EARLIER FORECAST...ROUGHLY ALONG AND NORTH OF
INTERSTATE 80.

IN ADDITION...BOTH A SMALL AREA OF DENSE FOG AND LARGER AREAS OF
MODERATE DRIZZLE CONTINUE TO AFFECT EASTERN IOWA...ANY EXPANSION
OF DENSE FOG WILL REQUIRE A DENSE FOG ADVISORY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN
Hazardous weather outlook, Sep 19, 2:43 PM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT SUN SEP 19 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
343 PM CDT SUN SEP 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS EVENING AND
OVERNIGHT... MAINLY NORTH OF HIGHWAY 34 IN IOWA AND ILLINOIS.
ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE.

FOG WILL LIKELY BECOME WIDESPREAD TONIGHT WITH AREAS OF DENSE
FOG REDUCING VISIBILITIES AT OR BELOW ONE QUARTER MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY
NIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

The radar

The Quad Cities radar (KDVN), 40 km away, was scanning. The volume nearest the first event began at 06:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cedar

When
September 20, 12:25 AM CST to 12:40 AM CST
Where
Cedar County, 0.65 mi NNE of Lowden
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.859, -90.926

A thunderstorm moved across Lowden, IA during the early morning hours of September 20. During the passage of the storm, four homes in town were struck by lightning damaging a chimney, some appliances, a surge protector, a television, some wall outlets, and telephones. A fire started in the home that sustained damage to the wall outlets, as indicated by some smoke.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258935.